Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 229, NWS Dodge City, KS

July 25, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2015, 6:00 PM CDT for 4 counties in Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2015, 6:00 PM CDT (23:00 UTC)
Expired
Jul 25, 2015, 6:29 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS53 KDDC 252300
SVRDDC
KSC051-135-165-195-252345-
/O.NEW.KDDC.SV.W.0229.150725T2300Z-150725T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SAT JUL 25 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN RUSH COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 600 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF CEDAR BLUFF...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAYS...SCHOENCHEN...LIEBENTHAL...ANTONINO AND CEDAR BLUFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3863 9972 3882 9976 3891 9931 3863 9926
TIME...MOT...LOC 2300Z 255DEG 15KT 3871 9965 

HAIL...1.00IN
WIND...60MPH

$$

GERARD
1 follow-up statement
060 
WWUS53 KDDC 252329
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT SAT JUL 25 2015

KSC051-135-165-195-252338-
/O.CAN.KDDC.SV.W.0229.000000T0000Z-150725T2345Z/
TREGO KS-RUSH KS-NESS KS-ELLIS KS-
629 PM CDT SAT JUL 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO...
NORTHWESTERN RUSH...NORTHEASTERN NESS AND SOUTHWESTERN ELLIS COUNTIES
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.

LAT...LON 3863 9972 3882 9976 3891 9931 3863 9926
TIME...MOT...LOC 2328Z 255DEG 15KT 3874 9950 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:06 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 25, 3:06 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT SAT JUL 25 2015

...UPDATE TO LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1247 PM CDT SAT JUL 25 2015

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS
AGAIN TONIGHT AS SHORT RANGE MODELS INDICATE ANOTHER IN A SERIES OF
H5 VORT MAXIMA EJECTING OUT OF THE ROCKIES INTO THE WESTERN HIGH
PLAINS. ALTHOUGH THE FLOW ALOFT REMAINS FAIRLY WEAK, THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE HIGH PLAINS IN VICINITY OF THE
LEE SIDE TROUGH AS LOW/MID LEVEL LAPSE RATES STEEPEN LATE THIS
AFTERNOON. STORMS ARE THEN PROJECTED TO SPREAD EASTWARD INTO
CENTRAL KANSAS OVERNIGHT. AMPLE INSTABILITY PRESENT WITH MUCAPE
VALUES IN EXCESS OF 2000 J/KG AND FAVORABLE ENOUGH VERTICAL SHEAR
PROFILES WILL HEIGHTEN THE POTENTIAL FOR SEVERE STORMS,
PARTICULARLY FURTHER NORTH AND NORTHWEST IN WEST CENTRAL KANSAS TO
NEAR THE I-70 CORRIDOR WHERE UPPER LEVEL DYNAMICS WILL FAVOR
THE STRONGER STORMS.

MILD TEMPERATURES ARE LIKELY AGAIN TONIGHT WITH LITTLE CHANGE
EXPECTED TO THE GENERAL AIR MASS ACROSS THE REGION. LOOK FOR LOWS
DOWN INTO THE 70S(F) WITH A FEW UPPER 60S(F) POSSIBLE IN LOCATIONS
AFFECTED BY STORMS. ABOVE NORMAL TEMPERATURES CAN BE EXPECTED
SUNDAY AS A PREVAILING SOUTHERLY FLOW CONTINUES TO ENHANCE WARM
AIR ADVECTION INTO THE AREA. HIGHS WILL REACH WELL UP INTO THE
90S(F) WITH NEAR 100F POSSIBLE IN SOME LOCATIONS. WITH SURFACE
DEWPOINTS FORECAST TO REACH THE UPPER 60S(F) TO NEAR 70F IN SOME
LOCALES, A HEAT ADVISORY MAY BE NEEDED FOR A FEW COUNTIES WHERE
HEAT INDICES OF 105 COULD BE REACHED.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 305 PM CDT SAT JUL 25 2015

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
WESTERN KANSAS SUNDAY AS MEDIUM RANGE MODELS INDICATE ONLY SUBTLE
CHANGES TO THE OVERALL WEATHER PATTERN TO FINISH OUT THE WEEKEND.
THE NAM/GFS SHOW THE UPPER LEVEL RIDGE ACROSS THE SOUTH PLAINS
BECOMING A LITTLE MORE AMPLIFIED LATE SUNDAY AS AN UPPER LEVEL
TROUGH OF LOW PRESSURE BEGINS TO DIG SOUTHEAST INTO THE PACIFIC
NORTHWEST. THIS WILL CREATE AN INCREASINGLY DIFLUENT FLOW ALOFT
ACROSS THE HIGH PLAINS OF EASTERN COLORADO, SOUTHWEST NEBRASKA,
AND NORTHWEST KANSAS EFFECTIVELY SHIFTING THE FOCUS FOR ANY
THUNDERSTORM DEVELOPMENT SLIGHTLY NORTHWARD, ESPECIALLY AS THE
SURFACE LOW ACROSS EASTERN COLORADO AND WESTERN KANSAS IS
PROJECTED TO LIFT SLIGHTLY NORTHWARD AS WELL. GENERALLY DRIER
CONDITIONS ARE EXPECTED MONDAY AS THE UPPER LEVEL RIDGE BEGINS TO
BUILD SLIGHTLY NORTHWARD WHILE SHIFTING EASTWARD INTO THE CENTRAL
PLAINS. THUNDERSTORM CHANCES RETURN LATE TUESDAY AS THE
AFOREMENTIONED UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST SHIFTS
EASTWARD ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS
SENDING AN ATTENDANT COLD FRONT SOUTHWARD INTO NORTHWESTERN
KANSAS.

EXTREMELY WARM TEMPERATURES ARE LIKELY MONDAY AS A PREVAILING LEE
SIDE TROUGH STRENGTHENS DRAWING WARMER AIR NORTHWARD INTO WESTERN
KANSAS PUSHING H85 TEMPERATURES NEAR 30C IN CENTRAL KANSAS TO
SLIGHTLY ABOVE 30C NEAR THE COLORADO BORDER. HIGHS CAN BE EXPECTED
AROUND TO SLIGHTLY ABOVE 100F ACROSS MUCH OF CENTRAL AND SOUTHWEST
KANSAS MONDAY AFTERNOON. DEPENDING ON THE TIMING OF THE APPROACHING
COLD FRONT, HIGH TEMPERATURES COULD BE SLIGHTLY LOWER TUESDAY
AFTERNOON, PARTICULARLY ACROSS WEST CENTRAL KANSAS AND UP NEAR THE I-
70 CORRIDOR. STILL, LOOK FOR HIGHS WELL UP INTO THE 90S(F) TO NEAR
100F WITH THE HOTTEST TEMPERATURES IN SOUTH CENTRAL KANSAS. LOWER
HIGH TEMPERATURES YET CAN BE EXPECTED WEDNESDAY AS THE COLD FRONT
IS PROJECTED TO PUSH THROUGH MUCH OF WESTERN KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT JUL 25 2015

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH EARLY THIS
EVENING. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS WEST CENTRAL AND EXTREME SOUTHWEST KANSAS MID TO LATE
EVENING, POSSIBLY AFFECTING KGCK. ANY STORMS THAT DEVELOP WILL THEN
SPREAD EASTWARD INTO CENTRAL KANSAS OVERNIGHT, POTENTIALLY AFFECTING
KHYS AND KDDC. SOUTH TO SOUTHEASTERLY WINDS OF 5 TO 15KT ARE
EXPECTED THROUGH EARLY SUNDAY AS A SURFACE LOW REMAINS ANCHORED NEAR
AND ALONG THE KANSAS AND COLORADO BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 100  72 102 /  50  20  20  10
GCK  69  99  71 101 /  50  40  40  10
EHA  69  99  70 101 /  50  20  20  10
LBL  71 100  72 102 /  40  20  20  10
HYS  72  99  72 102 /  50  30  40  10
P28  75 101  75 102 /  40  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ030-031-066-
081-090.

&&

SHORT TERM...JJOHNSON
LONG TERM...JJOHNSON
AVIATION...JJOHNSON
Hazardous weather outlook, Jul 25, 3:22 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
322 AM CDT SAT JUL 25 2015

KSZ030-031-043>046-061>066-074>081-084>090-260830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
322 AM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...
HEAT INDICES APPROACHING 105 DEGREES WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTH CENTRAL KANSAS THIS AFTERNOON.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS. A FEW STORMS MAY BECOME SEVERE WITH HAIL
LARGER THAN THE SIZE OF QUARTERS AND WIND GUSTS ABOVE 60 MPH BEING
THE MAIN CONCERN.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...
HEAT INDICES APPROACHING 105 DEGREES WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTH CENTRAL KANSAS SUNDAY THROUGH TUESDAY.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE THROUGH NEXT WEEK,
MAINLY FROM THE LATE AFTERNOON INTO THE EARLY OVERNIGHT HOURS. IT
IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BECOME SEVERE.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT ACROSS
PORTIONS OF THE FORECAST AREA.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Jul 25, 3:16 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             8 NE LA CROSSE          38.61N 99.21W
07/25/2015  M1.00 INCH       RUSH               KS   PUBLIC

&&

KSUG
Local storm report, Jul 25, 3:25 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             LA CROSSE               38.53N 99.31W
07/25/2015  E1.00 INCH       RUSH               KS   PUBLIC

            DIME TO QUARTER

&&

KSUG
Local storm report, Jul 25, 3:27 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             10 ENE LA CROSSE        38.59N 99.14W
07/25/2015  E1.00 INCH       RUSH               KS   PUBLIC

            DIME TO QUARTER

&&

KSUG
Local storm report, Jul 25, 4:51 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             18 SW WAKEENEY          38.84N 100.12W
07/25/2015  M0.75 INCH       TREGO              KS   PUBLIC

&&

KSUG
Local storm report, Jul 25, 5:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             20 S WAKEENEY           38.73N 99.88W
07/25/2015  M1.00 INCH       TREGO              KS   PUBLIC

&&

KSUG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:09 PM CDTSevere Thunderstorm WarningDDCRush27 min
Jul 25, 3:10 PM CDTHeat AdvisoryDDCBarber, Ellis, Pratt, Stafford, Trego29 hr
Jul 25, 4:25 PM CDTSevere Thunderstorm WarningDDCNess, Trego32 min
Jul 25, 5:08 PM CDTSevere Thunderstorm WarningDDCTrego52 min
Jul 25, 6:05 PM CDTSevere Thunderstorm WarningDDCRush55 min
Jul 25, 6:07 PM CDTSpecial Weather StatementDDCStanton38 min
Jul 25, 6:17 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.